Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 59, NWS State College, PA

June 3, 1995Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 1995, 4:30 PM EDT for Mifflin County, Pennsylvania. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Jun 3, 1995, 4:30 PM EDT (20:30 UTC)
Expired
Jun 3, 1995, 5:30 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Mifflin County, PA

The radar

The State College radar (KCCX), 48 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 032031 RRA
SVRCTP
PAC087-032130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT SAT JUN 3 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...MIFFLIN COUNTY
 
AT 425 PM DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR SEVEN
MOUNTAINS IN WESTERN MIFFLIN COUNTY. THE STORM WILL REACH LEWISTOWN
BEFORE 5 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
GRUMM/NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:45 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 3, 9:45 AM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 AM EDT SAT JUN 3 1995

VSBL SATL IMAGERY THIS MORN SHOWS CLRG WORKING INTO ST ASSCTD WITH
DRY SLOT FROM PERSISTANT UPR LVL LO THAT WAS TWIRLING OVR SRN LWR
MI. WV LOOP SHOWS DEEP MOIST SRLY FLO HEADING E OF REGION AS MUCH
DRYER AIR MOVS IN AT MID-LVL/S. THIS MORNING/S PIT SOUNDING ATTESTS
TO THIS DRYER MID-LVL AIR. SFC ANYLS SHOWS FRNTL BNDRY ACRS NRN NEW
ENGLAND W TO LWR MI... NRN IND AND IL. A RATHER UNORGANIZED W-SW
FLO EXISTS IN THE WARM SECTOR ACRS ALL OF PA WITH SFC DWPTS RUNNING
FROM THE UPR 60S/LOW 70S SE PA TO NEAR 60 WRN PA. MODELS ALL AGREE
THAT UPR LVL LO WILL BECOME MORE ELONGATED AND WEAKEN IN TIME TODAY
AS IT WORKS E TO WRN PA BY 00Z THIS EVE. THIS SYS WILL BE THE
IMPETUS FOR THE SFC BNDRY TO SAG SWRD TO NRN PA BY 00Z. AS MY
PREDECESSOR POINTED OUT... INGREDIENTS FOR A FEW SVR TRW LOOK LIKE
THEY MAY BE COMING TOGETHER. DRYER MID-LVL AIR WORKING INTO ST
PRESENTLY APPEARS TO PRECLUDE ANY SIGNFICIANT FLOODING THREAT BUT
AT THE SAME TIME WILL INCREASE THE POTENTIAL INSTABILITY AND
DOWNDRAFT POTENTIAL IN STORMS. VSBL SATL INDICATES THAT A FAIR AMNT
OF SS TODAY IS A GOOD BET ACRS FA. WITH SS AND S/W PRESSING INTO
THE AREA THIS AFTERN LEADING TO HGHT FALLS AND MID-LVL COOLING...
SIGNIFICANT DESTABILIZATION WILL OCCUR LATER TODAY ACRS FA.  BNDRY
IS PROGGED BY ALL THREE MODELS TO PUSH SWRD ALSO WHICH WILL HELP
FOCUS TRW. WRLY FLO AND DRY ADVECTION AT 850 MB WILL NOT HELP AND
LACK OF WELL-DEFINED 850 MB JET AND RATHER WK MID-LVL WINDS BOTH
MINUSES. BEST CHC FOR SVR WILL LIE IN SUS VLLY/ERN PA WHERE DWPTS
SHUD REMAIN FROM 65 TO 70 TODAY. MODIFIED IAD SOUNDING WITH T/TD OF
80/68 AND ADJUSTED TEMPS BASED ON F24 GRIDDED DATA AND CAME UP WITH
LI= -6 CAPE NEAR 2000 J. FOR PIT SOUNDING... RAN A 78/64 PARCEL UP
WITH COOLER MID-LVL TEMPS (BASED ON F24 GRIDDED DATA) TO REFLECT
S/W IMPINGING ON AREA... CAME UP WITH 2600 J AND LI = -8!. THINK
CONVECTION WILL PROBABLY FIRE BEFORE 00Z SO MID-LVL TEMPS PROBABLY
OVERDONE SOME. BUT DECENT INSTABILITY SEEMS LIKELY WITH SS THIS
AFTRN.

FOR TEMPS... MAY HAVE TO RAISE IN SC PA. MID 70S IS ONLY 6-7
DEGREES AWAY FROM CURRENT READINGS. WUD GO 75 TO 80.

NICOSIA

In the hours before

Special weather statement, Jun 3, 11:15 AM EDT, 5 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-040500-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT SAT JUN 3 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL
PENNSYLVANIA AND THE SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING.
THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS IS ROUGHLY
EAST OF A COUDERSPORT TO JOHNSTOWN LINE IN PENNSYLVANIA.
SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED DURING THE
AFTERNOON AND EVENING HOURS.

A COLD FRONT THAT STRETCHED FROM NORTHERN NEW ENGLAND WEST TO LOWER
MICHIGAN AND CENTRAL ILLINOIS WILL SLIDE SOUTHWARD THIS AFTERNOON
REACHING NORTHERN PENNSYLVANIA BY THIS EVENING. AT THE SAME TIME... A
STRONG UPPER AIR DISTURBANCE WILL MOVE INTO WESTERN PENNSYLVANIA.
THE COMBINATION OF THIS COLD FRONT AND UPPER AIR DISTURBANCE MOVING
INTO A WARM... HUMID AIR MASS THAT WAS OVER PENNSYLVANIA WILL
TRIGGER SHOWERS AND THUNDERSTORMS ACROSS MUCH OF CENTRAL PENNSYLVANIA
AND THE SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING. THE STORMS
WILL FIRST DEVELOP OVER NORTHERN AND WESTERN PORTIONS OF PENNSYLVANIA
AND WORK SOUTHEAST. SOME OF THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS... LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR OVER THE EASTERN 1/2 OF
THE PENNSYLVANIA WITH THE MIDDLE SUSQUEHANNA VALLEY AND NORTH CENTRAL
PENNSYLVANIA BEING ESPECIALLY VULNERABLE.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD KEEP
ABREAST OF THE LATEST FORECASTS... STATEMENTS AND POSSIBLE
WATCHES CONCERNING THUNDERSTORMS THIS AFTERNOON AND EVENING.

NICOSIA
Special weather statement, Jun 3, 11:16 AM EDT, 5 hours 14 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-040500-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT SAT JUN 3 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL
PENNSYLVANIA AND THE SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING.
THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS IS ROUGHLY
EAST OF A COUDERSPORT TO JOHNSTOWN LINE IN PENNSYLVANIA.
SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED DURING THE
AFTERNOON AND EVENING HOURS.

A COLD FRONT THAT STRETCHED FROM NORTHERN NEW ENGLAND WEST TO LOWER
MICHIGAN AND CENTRAL ILLINOIS WILL SLIDE SOUTHWARD THIS AFTERNOON
REACHING NORTHERN PENNSYLVANIA BY THIS EVENING. AT THE SAME TIME... A
STRONG UPPER AIR DISTURBANCE WILL MOVE INTO WESTERN PENNSYLVANIA.
THE COMBINATION OF THIS COLD FRONT AND UPPER AIR DISTURBANCE MOVING
INTO A WARM... HUMID AIR MASS THAT WAS OVER PENNSYLVANIA WILL
TRIGGER SHOWERS AND THUNDERSTORMS ACROSS MUCH OF CENTRAL PENNSYLVANIA
AND THE SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING. THE STORMS
WILL FIRST DEVELOP OVER NORTHERN AND WESTERN PORTIONS OF PENNSYLVANIA
AND WORK SOUTHEAST. SOME OF THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS... LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR OVER THE EASTERN 1/2 OF
THE PENNSYLVANIA WITH THE MIDDLE SUSQUEHANNA VALLEY AND NORTH CENTRAL
PENNSYLVANIA BEING ESPECIALLY VULNERABLE.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD KEEP
ABREAST OF THE LATEST FORECASTS... STATEMENTS AND POSSIBLE
WATCHES CONCERNING THUNDERSTORMS THIS AFTERNOON AND EVENING.

NICOSIA

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton67 min
Jun 3, 2:33 PM EDTSevere Thunderstorm WarningCTPCentre, Union57 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningCTPDauphin42 min
Jun 3, 5:33 PM EDTSevere Thunderstorm WarningCTPPerry57 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningCTPLebanon58 min
Jun 3, 6:01 PM EDTSevere Thunderstorm WarningCTPBerks59 min
Jun 3, 6:27 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.